Cookies on this website
We use cookies to ensure that we give you the best experience on our website. If you click 'Continue' we'll assume that you are happy to receive all cookies and you won't see this message again. Click 'Find out more' for information on how to change your cookie settings.

SUMMARY: BACKGROUND: Trastuzumab is used as adjuvant treatment in patients with HER2-positive breast cancers and has been shown to reduce the chance of recurrence by up to 50%. However, experience with it given with radiotherapy is limited and there is in vitro evidence of a radiosensiti-sation effect. We describe the first case of trastuzumab-associated radiation-induced myelitis. CASE REPORT: This patient received a calculated dose of 28 Gy to the spinal cord when receiving adjuvant radiotherapy to the chest wall and supraclavicular and axillary lymph nodes. This is well below the accepted radiation tolerance of the spinal cord (50-60 Gy) but she developed radiation-induced myelitis of her spinal cord with characteristic magnetic resonance imaging changes. We postulate that trastuzu-mab given concurrently with radiation may have acted as a radiosensitiser and that normal repair mechanisms in the acute stage were affected by trastuzumab blockage of epidermal growth factor receptors, resulting in demy-elination at a lower dose of radiation than normally seen. CONCLUSIONS: Concomitant radiotherapy and adjuvant trastuzumab treatment should be given with caution and consideration made of delaying trastuzumab until after radiotherapy has been completed. As longer-term data become available for patients who received trastuzumab and radiation, it will become clearer whether there is a significant interaction on organs such as the heart and spinal cord in the radiation field.

Original publication

DOI

10.1159/000193069

Type

Journal article

Journal

Breast Care (Basel)

Publication Date

2009

Volume

4

Pages

40 - 42